Patient Education Blog

Archive for the ‘Pulmonary embolism’ Category

New Publication: Eliquis (Apixaban) is Effective and Safe in DVT and PE

| Deep vein thrombosis (DVT), Eliquis - Apixaban, Pulmonary embolism, Trials, Venous clots | Comments Off on New Publication: Eliquis (Apixaban) is Effective and Safe in DVT and PE

Stephan Moll, MD writes…

An important study (called AMPLIFY trial) was published today in the New England Journal of Medicine [ref 1].  In a large study of patients with acute DVT or PE, Eliquis (apixaban) was as effective as warfarin and caused less major bleeding. Read the rest of this entry »

Aspirin Prevents Recurrent DVT and PE

| Aspirin, Deep vein thrombosis (DVT), Pulmonary embolism, Therapy | Comments Off on Aspirin Prevents Recurrent DVT and PE

 Stephan Moll, MD writes… An important study was published on May 23rd, 2012 in the New England Journal of Medicine [ref 1], showing that aspirin decreases the risk of recurrent clots (DVT and PE) in patients who have had a previous unprovoked (= idiopathic) clot and who have completed 6 to 18 months of blood thinner therapy. Aspirin did not lead to an apparent increase in risk of major bleeding Read the rest of this entry »

Recovery After a DVT or PE

| Athletes and blood clots, Deep vein thrombosis (DVT), Pulmonary embolism, Therapy | Comments Off on Recovery After a DVT or PE

Stephan Moll, MD writes…   Some patients may only have mild symptoms when diagnosed with a deep vein thrombosis (DVT) or pulmonary embolism (PE) and may feel normal again within a few days after initiation of blood thinners.  Patients with more extensive clots and more pronounced symptoms may take several weeks to get back to normal Read the rest of this entry »

Chronic Lung Damage after PE – Pulmonary Hypertension (CTEPH)

| Diagnosis, Medical tests, Pulmonary embolism | 4 Comments »

Blood clots in the lung (pulmonary embolism, PE) often completely dissolve within a few weeks or months and a patient’s symptoms of shortness and breath and chest pain disappear.  Many people return to their normal self and have no physical limitations thereafter. Other people have some residual symptoms of shortness of breath or chest discomfort, but adjust to it well.  However, in a few patients, clots do not completely dissolve and significant chronic damage to the lung results. Read the rest of this entry »

Incidentally Discovered Blood Clots

| Cancer and blood clots, Clots in unusual locations, Deep vein thrombosis (DVT), Pulmonary embolism | 1 Comment »

General comments

CT scans and MRI scans are often done in medicine, for a variety of reasons.  Every so often such a scan will detect a blood clot in a patient who has no symptoms from the clot. This is referred to as an “incidental VTE”  (VTE = venous thromboembolism, i.e. clot in a vein) or “asymptomatic VTE”.  Such a clot may be a DVT in the pelvis or leg, in the major abdominal vein (vena cava), or in one of the intestinal veins (portal vein, splenic vein, mesenteric vein, or renal vein). When such an incidental, asymptomatic VTE is discovered, the question arises whether the patient should be treated with “blood thinners” or not. Read the rest of this entry »

DVT and PE: How Long to Treat with “Blood Thinners”

| Blood thinners (anticoagulants), Deep vein thrombosis (DVT), Length of treatment, Pulmonary embolism, Therapy | 32 Comments »

Stephan Moll, MD writes…

What Kind of Clot did You Have?

If you have had a blood clot in your legs or your lung (pulmonary embolism=PE), you will wonder how long you should stay on a “blood thinner”. The decision depends on a number of factors which will be discussed below. Read the rest of this entry »

Testosterone and Blood Clots

| Athletes and blood clots, Deep vein thrombosis (DVT), Pulmonary embolism, Therapy | 2 Comments »

Testosterone Replacement Therapy

Replacement therapy with low doses of testosterone does not adversely affect blood coagulation status [ref 1] and does not appear to increase the risk of venous or arterial blood clots. Thrombosis is not listed as a potential side effect in a commly used drug compendium (Micromedex). Furthermore, the 2006 “Clinical Practice Guideline” from the Endocrine Society also does not list blood clots as a side effect of testosterone replacement therapy, or a previous history of blood clots as a reason not to give testosterone replacement therapy [ref 2]. However, the Androgel® package insert (prescribing information) lists “blood clots in the legs” as a potential side effect Read the rest of this entry »